Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 3, 2017, 3:36 PM CDT for Freeborn County, Minnesota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2017, 3:36 PM CDT (20:36 UTC)
- Expired
- Jun 3, 2017, 4:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 135 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:56 PM CDT | TSTM WND DMG | Albert Lea, MN | LARGE TREE LIMB DOWN IN ALBERT LEA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 1782 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
722 WWUS83 KMPX 032036 SPSMPX Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 336 PM CDT SAT JUN 3 2017 MNZ092-093-032130- Freeborn-Faribault- 336 PM CDT SAT JUN 3 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES... At 335 PM CDT, several strong thunderstorms were clustered near Manchester, or 7 miles west of Albert Lea, moving east at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with these storms. Locations impacted include... Albert Lea, Clarks Grove, Alden, Glenville, Geneva, Emmons, Hartland, London, Hollandale, Freeborn, Hayward and Mansfield. This includes the following highways... Interstate 35 between mile markers 1 and 24. Interstate 90 between mile markers 142 and 173. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4350 9368 4385 9365 4384 9305 4350 9305 TIME...MOT...LOC 2035Z 279DEG 29KT 4369 9350 $$ JLT
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 3, 3:27 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 3, 3:27 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 327 PM CDT Sat Jun 3 2017 .SHORT TERM...(This evening through Sunday) Issued at 327 PM CDT Sat Jun 3 2017 A "Cold" front extends from southwest MN to the Twin Cities and Rice Lake WI this afternoon. Thunderstorms have developed ahead of the front from along the I-90 corridor northeast toward Red Wing, where the gradient of higher instability was aligned (MLCAPES of 1500 J/KG). Shear is marginal at best locally, so the severe threat will be somewhat limited this afternoon and evening. Meanwhile, shear is a bit better with progression toward northern WI (given the approach of a shortwave trough). Heights will also lower there late this afternoon and evening, so we will also need to keep an eye on west central WI counties. Skies clear quickly this evening and winds decrease to around or below 5 knots. Dewpoints do look to reduce into the mid 40s to mid 50s range, so tweaked forecast lows down a couple degrees. Expect lower 50s to lower 60s. Leaned toward the warmer end of numerical guidance for highs tomorrow given the recent cool bias of models, and considering we will have clear skies and a westerly component to the winds with good mixing again. We could see a few afternoon showers/storms develop in west central WI (near Ladysmith) as the upper low drops across WI. .LONG TERM...(Sunday night through Saturday) Issued at 327 PM CDT Sat Jun 3 2017 The extended outlook can be characterized by a transition from dry and seasonable early this week, to more heat and humidity, especially by next weekend as the mean upper level pattern becomes more southwest. First, an upper ridge and surface ridge will build across the Upper Midwest from Sunday night, through Tuesday. This will keep the weather dry with less humidity as northeast flow develops. Secondly, there remains some differences in the models /EC, GFS, GEM/ on the strength and speed on a short wave moving across southern Canada, into the Upper Midwest, Great Lakes region by Thursday/Friday. The will lead to moisture/lift discrepancy as the weaker EC has nearly no QPF, while the stronger GFS for Wednesday and Thursday has a bit more along the front. Although, the GEM has slowed in the latest model run, this model has more QPF on Thursday due to the slower speed of the front. The slower speed will aid in the pooling of moisture vs. the faster EC, and to some extent of the GFS. Currently the forecast has 20-30% for this time frame and there doesn't seem to support any changes based on the current model solutions. I wouldn't be surprised to see percentages slightly higher once the models get a better handle on the diving short wave moving across the region. As mentioned before, the transition to a more active period is likely, especially toward the ladder part of next weekend as a potent long wave trough moves inland over the Pacific Northward, and across the Rockies. This will set the stage for a big warm-up along with humidity levels rising. As several waves of energy move northeast along the eastern side of the long wave trough, the more active period will likely commence. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 126 PM CDT Sat Jun 3 2017 The front is located roughly along a KRWF to KSTC line. The instability gradient is located from southwest MN to near KMSP into west central WI. Expect isolated-scattered thunderstorm development (broken line) in the next 1-2 hours, gradually spreading east this afternoon and early evening. Other than the thunderstorm activity, conditions will be VFR. Skies clear tonight and winds diminish to below 5 knots, then become gusty from the northwest again by late morning Sunday. KMSP... KMSP is just on the edge of the instability gradient, so the threat for thunder will be limited to the next few hours (until 21z), and higher just south and east of the field. It's more likely during that timeframe for a shower to occur than thunder. /OUTLOOK FOR KMSP/ Mon...VFR. Wind NE 10 kt or less becoming E. Tue...VFR. Wind SE 5 kt. Wed...VFR. Wind SW 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Jun 3, 12:55 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1255 PM CDT Sat Jun 3 2017 MNZ044-045-050>053-059>063-065>070-073>078-082>085-091>093- WIZ014>016-023>028-041800- Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright- Hennepin-Anoka-Ramsey-Washington-Renville-McLeod-Sibley-Carver- Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue- Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk- Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1255 PM CDT Sat Jun 3 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected to develop along a frontal boundary this afternoon and progress eastward through this evening. Severe weather is possible, primarily east of the Interstate 94 corridor, but it is not expected to be widespread. The primary threats are for large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Low humidity, warm temperatures, and breezy conditions will lead to elevated fire weather conditions Sunday, primarily from west into south central Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening. MNZ041>043-047>049-054>058-064-041800- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift- Chippewa-Kandiyohi-Meeker-Yellow Medicine- 1255 PM CDT Sat Jun 3 2017 This Hazardous Weather Outlook is for portions of central Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Low humidity, temperatures in the upper 80s and lower 90s, and northwest winds of 10-20 MPH will lead to elevated fire weather conditions this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Low humidity, warm temperatures, and breezy conditions will again lead to elevated fire weather conditions Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
In the hours before
Local storm report, Jun 3, 3:33 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
333 PM CDT SAT JUN 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 2 ESE FAIRMONT 43.64N 94.42W
06/03/2017 M63 MPH MARTIN MN AWOS
AWOS STATION FRM, FAIRMONT AP.
&&
AMKSpecial weather statement, Jun 3, 3:33 PM CDT, 3 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 333 PM CDT SAT JUN 3 2017 MNZ091-092-032130- Martin-Faribault- 333 PM CDT SAT JUN 3 2017 ...A STRONG THUNDERSTORM WILL AFFECT FARIBAULT AND MARTIN COUNTIES... At 332 PM CDT, several strong thunderstorms were located across Martin and Faribault counties, and moving east at 25 mph. Wind gusts up to 50 mph and half inch hail are possible with these storms. Locations impacted include... Fairmont, Blue Earth, Wells, Winnebago, Sherburn, Truman, Trimont, Minnesota Lake, Welcome, Elmore, Ceylon and Bricelyn. This includes the following highways... Interstate 90 between mile markers 85 and 141. U.S. Highway 169 between mile markers 1 and 25. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4351 9480 4384 9475 4385 9365 4350 9369 TIME...MOT...LOC 2032Z 281DEG 23KT 4367 9452 JLT
Special weather statement, Jun 3, 3:36 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 336 PM CDT SAT JUN 3 2017 MNZ092-093-032130- Freeborn-Faribault- 336 PM CDT SAT JUN 3 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FREEBORN AND SOUTHEASTERN FARIBAULT COUNTIES... At 335 PM CDT, several strong thunderstorms were clustered near Manchester, or 7 miles west of Albert Lea, moving east at 35 mph. Wind gusts up to 50 mph and half inch hail are possible with these storms. Locations impacted include... Albert Lea, Clarks Grove, Alden, Glenville, Geneva, Emmons, Hartland, London, Hollandale, Freeborn, Hayward and Mansfield. This includes the following highways... Interstate 35 between mile markers 1 and 24. Interstate 90 between mile markers 142 and 173. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4350 9368 4385 9365 4384 9305 4350 9305 TIME...MOT...LOC 2035Z 279DEG 29KT 4369 9350 JLT
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 7:24 PM CDT | Special Weather Statement | MPX | Nicollet | 36 min |
| Jun 2, 7:25 PM CDT | Special Weather Statement | MPX | Rice | 35 min |
| Jun 2, 8:05 PM CDT | Special Weather Statement | MPX | Swift | 40 min |
| Jun 3, 3:33 PM CDT | Special Weather Statement | MPX | Faribault, Martin | 57 min |
| Jun 3, 3:48 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 30 min |
| Jun 3, 5:40 PM CDT | Special Weather Statement | MPX | Martin | 3 hr |
| Jun 3, 12:11 AM CDT | Special Weather Statement | MPX | Pepin | 34 min |
| Jun 3, 3:40 PM CDT | Special Weather Statement | MPX | Eau Claire, Rusk | 50 min |
| Jun 3, 4:47 PM CDT | Special Weather Statement | MPX | Eau Claire | 28 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.